Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 567, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Nov 4, 2003, 2:58 PM CST for Barton County, Missouri. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 4, 2003, 2:58 PM CST (20:58 UTC)
- Expired
- Nov 4, 2003, 3:45 PM CST
- In force
- 47 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Barton County, MO
The radar
The Springfield radar (KSGF), 93 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.0 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1091 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 302 m²/s²
- 0-3 km storm-relative helicity
- 298 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 042058 SVRSGF MOC011-042145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 258 PM CST TUE NOV 4 2003 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BARTON COUNTY IN MISSOURI * UNTIL 345 PM CST. * AT 255 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 7 MILES SOUTHEAST OF LIBERAL...OR 16 MILES EAST OF PITTSBURG...AND MOVING NORTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LAMAR BY 305 PM CST. THE TOWNS OF OAKTON...IANTHA...LAMAR HEIGHTS...IRWIN AND MILFORD ARE ALSO IN THE PATH OF THIS STORM. IN ADDITION TO HAIL...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS OR INSIDE A VEHICLE IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3756 9459 3738 9458 3738 9411 3765 9412 $$ IZZI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 4, 2:30 PM CST, 28 minutes earlier.
Area forecast discussion, Nov 4, 2:30 PM CST, 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 230 PM CST TUE NOV 4 2003 ...OUR SECOND SUMMER SEASON IS RAPIDLY COMING TO AN END... .DISCUSSION... STRONG COLD FRONT CONTINUES TO PLOW THROUGH OUR WESTERN COUNTIES WITH ITS SITES SET ON ENDING THE WARM SPELL OVER THE REMAINDER OF THE AREA BY THE EVENING IS OVER. SHOWERS AND THUNDERSTORMS ARE BREAKING OUT ALONG AND BEHIND THE FRONT IN THE REGION OF STRONG LOW LEVEL FRONTOGENETICAL FORCING. RAIN AND THUNDERSTORMS SHOULD CONTINUE TO FILL IN AND SWEEP ACROSS THE CWA TONIGHT...AND ENDING OVER OUR EASTERN COUNTIES SOMETIME EARLY TOMORROW MORNING. THE MUCH ANTICIPATED SHARP THERMAL GRADIENT IS MAKING ITS WAY EASTWARD IN THE WAKE OF THE FRONT WITH 20Z TEMPERATURES IN THE MID 40S OVER BARTON COUNTY...TO THE MID/UPPER 70S IN SPRINGFIELD. NO REASON FOR THE THERMAL GRADIENT TO RELAX MUCH THROUGH TONIGHT SO LOOK FOR 15-20 DEGREE TEMPERATURE DROPS IN AN HOUR OR LESS AS THE FRONT MAKES IT THROUGH WITH LOWS EVERYWHERE BOTTOMING OUT 25-30 DEGREES COLDER THAN THIS MORNINGS LOWS. NEXT CONCERN IS WITH CLOUD COVER AND TEMPERATURES TOMORROW. 12Z ETA IS SHOWING RAPID DRYING IN THE LOW LEVELS ACROSS CENTRAL MISSOURI TOMORROW MORNING. I HAVE TROUBLE BUYING INTO THAT SOLUTION AND HERE IS WHY: LOW LEVEL FLOW WITH BE NORTHEASTERLY WHICH WILL RESULT IN MOIST ADVECTION NOT DRY AIR ADVECTION. EXAMINING THE FORECAST SOUNDINGS IT APPEARS AS THOUGH THE DRYING IS THE RESULT OF STRONG SUBSIDENCE...WHICH IS FINE EXPECT THAT THE SUBSIDENCE SHOULD ONLY ACT TO STRENGTHEN THE ALREADY STRONG FRONTAL INVERSION WHICH SHOULD RESULT IN THE LOW LEVEL MOISTURE BEING TRAPPED UNDERNEATH THE INVERSION. IT IS HARD TO COMPLETELY DISCOUNT THE MODELS LOW LEVEL DRYING SO DID TREND TOWARD SOME CLEARING OVER OUR NORTHWESTERN COUNTIES TOMORROW AFTERNOON...BUT THINK THAT THE PLATEAU AND SOUTH AND EASTWARD FROM THERE SHOULD STAY CLOUDY. TEMPERATURES TOMORROW WILL BE HEAVILY DEPENDENT ON THE AMOUNT OF CLOUD COVER. RUNNING WITH THE ASSUMPTION THAT CLOUD COVER WILL STICK AROUND MUCH OF THE DAY I UNDERCUT THE COLDEST GUIDANCE BY AT LEAST A CATEGORY. IF THE SUN DOES BREAK OUT THEN OBVIOUSLY WE WILL BE MUCH WARMER THAN WHAT IS CURRENTLY ADVERTISED IN THE GRIDS. A DISTURBANCE WILL BRING THE THREAT OF MORE LIGHT RAIN TO THE AREA WEDNESDAY NIGHT INTO THURSDAY MORNING BEFORE IT ZIPS OUT OF THE AREA IN THE FAST ZONAL FLOW. SURFACE HIGH PRESSURE BUILDS INTO THE AREA LATE THURSDAY AND RIDGE AXIS SHOULD BE CLOSE TO BEING OVERHEAD THURSDAY NIGHT INTO FRIDAY MORNING. ASSUMING WE SEE A NIGHT OF STRONG RADIATIONAL COOLING THEN TEMPERATURES WILL LIKELY DIP BELOW FREEZING ACROSS THE AREA WITH SOME LOCATIONS PROBABLY SEEING A HARD FREEZE. WAY TOO SOON FOR ANY HEADLINES...ESPECIALLY GIVEN THE UNCERTAINTY...BUT DID INCLUDE THE THREAT OF A HEARD FREEZE IN THE GRIDS AND ZFP. MODELS ARE NOW PAINTING THE NEXT RIPPLE IN THE FLOW INTO THE AREA BY LATE SATURDAY AND SATURDAY NIGHT. FAST MOVING RIPPLES IN A ZONAL FLOW ARE BOUND TO GIVE THE MODELS FITS AND BECAUSE OF THAT CONFIDENCE IS NOT ALL THAT GREAT IN TRYING TO TIME THE INDIVIDUAL WIGGLES IN THE FLOW. A COUPLE OF RUNS HAVE NOW SHOWN A LATE SATURDAY WIGGLE SO FELT SOMEWHAT COMFORTABLE IN INTRODUCING SOME CHANCE POPS INTO THAT TIME FRAME. CONTINUED SILENT 20S IN THE GRIDS FOR MUCH OF THE EXTENDED GIVEN THE LARGE UNCERTAINTIES WITH THESE DISTURBANCES. VERY FEW CHANGES MADE TO GOING TEMPS BEYOND SATURDAY...WITH SLIGHTLY BELOW AVERAGE TEMPERATURES EXPECTED TO CONTINUE. IZZI && .AVIATION... COLD FRONT LIES BETWEEN JOPLIN AND SPRINGFIELD AIRPORTS AT THIS TIME WITH SCATTERED SHOWERS CURRENTLY OVER THE REGION. WILL CONTINUE TEMPO SHOWERS THROUGH EARLY PERIODS...WITH MORE WIDESPREAD COVERAGE THIS EVENING BEHIND FRONT. STEEP INVERSION WILL HELP DROP CEILINGS DOWN TO IFR TONIGHT AND EXPECT THEM TO STAY DOWN THROUGH THE REST OF THE FORECAST PERIOD. TERRY .FIRE WEATHER... WILL CONTINUE WIND SHIFT OVER THE EASTERN COUNTIES THROUGH THE NIGHT...WITH WET FLAG OVER THE EAST TOMORROW AT 1 PM. OVERALL FIRE DANGER REMAINS RATHER LOW WITH DECENT MOISTURE/RH VALUES AHEAD OF FRONT...AND MUCH COOLER TEMPERATURES AND MORE WIDESPREAD PRECIP BEHIND THE FRONT. TERRY && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. WFO SGF
Hazardous weather outlook, Nov 4, 1:00 PM CST, 1 hour 58 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CST TUE NOV 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: A FEW THUNDERSTORMS WITH HEAVY RAIN AND SMALL HAIL. AREAS AFFECTED AND TIMING: SOUTHEAST KANSAS AND WESTERN MISSOURI...WEST OF A LINE FROM NEOSHO TO BOLIVAR THROUGH THE AFTERNOON...AND OVER THE REMAINDER OF THE MISSOURI OZARKS TONIGHT. DISCUSSION: A STRONG COLD FRONT WILL CONTINUE TO MOVE SOUTHWARD ACROSS THE AREA THROUGH THIS EVENING. A FEW THUNDERSTORMS WITH HEAVY DOWNPOURS...SMALL HAIL AND FREQUENT LIGHTNING COULD DEVELOP NEAR THE FRONT. HOWEVER...THE THREAT FOR ORGANIZED SEVERE WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SUB-FREEZING TEMPERATURES ARE POSSIBLE LATE THURSDAY NIGHT AND EARLY FRIDAY MORNING...POTENTIALLY BRINGING A WIDESPREAD KILLING FREEZE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF TERRY
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 4, 3:23 PM CST | Severe Thunderstorm Warning | SGF | Cedar | 52 min |
| Nov 4, 4:06 PM CST | Severe Thunderstorm Warning | SGF | Barry | 54 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.